Texas, 2009

Winter Weather in Texas, January 26 to 27, 2009

January 26 to 27, 2009 · NWS LUB · 15 events in 15 counties and zones

A cold Canadian airmass pushed southward over the west Texas South Plains on the 25th and dropped temperatures into the 20s across the region. Widespread clouds and freezing fog transitioned to a light wintry mix of snow, sleet, freezing rain, and freezing drizzle by midday on the 26th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3.3 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold Canadian airmass pushed southward over the west Texas South Plains on the 25th and dropped temperatures into the 20s across the region. Widespread clouds and freezing fog transitioned to a light wintry mix of snow, sleet, freezing rain, and freezing drizzle by midday on the 26th. Intermittent precipitation fell over the area through the 27th, with total accumulations that ranged between one and two tenths of an inch.

Automobile accidents were reported in Childress, Hale, Hall, Hockley, Garza, Lubbock, and Terry Counties. One man was injured in a single vehicle roll over near Brownfield (Terry County). Weather was attributed to nearly a dozen accidents in Garza County, but no injuries were reported.

An ATR-42 twin turboprop cargo aircraft landed short of the runway in the adverse weather conditions at 04:37 CST on the 27th at Lubbock's Preston Smith International Airport. A fire developed onboard the airplane after impact and the aircraft and its cargo were destroyed. The pilot and co-pilot were transferred to a local hospital with injuries.

In all, the light wintry precipitation resulted in nearly $3.25 million dollars in damages and three injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 26, 5:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 26, 5:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
548 AM CST MON JAN 26 2009

.AVIATION...
MVFR/IFR CIGS ARE EXPANDING SOUTHWESTWARD ATTM TOWARD THE KLBB TAF
SITE. THUS VFR CONDITIONS WILL GIVE WAY TO LOW CLOUDS DURING THE
NEXT 1-2 HOURS. SUBCLOUD LAYER IS NOTABLY DRY...AND THIS LENDS TO
SOME UNCERTAINTY IN ONSET OF VIS RESTRICTIONS DUE TO FREEZING
DRIZZLE/FOG. LATEST MODEL PROFILES SUGGEST THAT LIFR CONDITIONS
MAY NOT DEVELOP UNTIL AFTER 27/00Z...WHEN UPGLIDE STRENGTHENS AND
INCREASES THE LIKELIHOOD OF FREEZING DRIZZLE/LIGHT FREEZING RAIN.

&&

.PREV DISCUSSION... /ISSUED 445 AM CST MON JAN 26 2009/

DISCUSSION...
EXPECTATIONS FOR WINTER WEATHER AND A POTENTIAL FOR LIGHT ICE GLAZING
CONTINUE TO COMPLICATE THE FORECAST.

THE PERIPHERY OF A 1035+MB CANADIAN/MODIFIED ARCTIC AIRMASS
CONTINUES TO RIDGE OVER THE SOUTH PLAINS AS CAA PERSISTS IN THE
WAKE OF LAST EVENING/S FROPA. CURRENT SATELLITE TRENDS DEPICT
INCREASING POST FRONTAL STRATUS WITHIN COLD LOW LEVEL UPSLOPE
FLOW. SURFACE OBS SUGGEST THAT THE SUB CLOUD LAYER REMAINS VERY
DRY...HOWEVER...WITH TD/S IN THE SINGLE DIGITS AND TEENS. EXPECT
THESE TRENDS TO CONTINUE THROUGH THE MORNING HOURS...WITH CLOUDS
OVERSPREADING THE AREA. THE LATEST MOS GUIDANCE HAS TRENDED SHARPLY
LOWER FOR DAYTIME TEMPERATURES...AND THIS SEEMS REASONABLE GIVEN
THICKENING STRATUS AND PROGGED CONTINUED CAA. THUS HAVE LOWERED
MAXIMA NOTABLY TODAY...WITH MOST AREAS LIKELY TO STRUGGLE NEAR THE
FREEZING MARK...OR EVEN EXPERIENCING DECREASING TEMPERATURES.
FORECAST PROFILES SUGGEST THAT THE DRY NEAR SURFACE AIR MAY HELP
TO RESTRICT THE ONSET OF FREEZING FOG/DRIZZLE...BUT STILL EXPECT
MOISTENING LATER TODAY/TONIGHT AS MODEST/SHALLOW ISENTROPIC UPGLIDE
AND UPSLOPE INCREASE. IT CONTINUES TO APPEAR THAT ANY QPF WILL BE
VERY LIGHT GIVEN THE SHALLOW NATURE OF MOISTURE/ASCENT...BUT GIVEN
AMBIENT TEMPERATURES...A LIGHT GLAZE REMAINS A DISTINCT POSSIBILITY...
ESPECIALLY OVER THE NORTHEAST HALF OF THE FA.

MODELS HAVE TRENDED TO SHOW THE ONSET OF WEAK ISENTROPIC DOWNGLIDE
SPREADING FROM NORTHWEST TO SOUTHEAST BY LATE TUESDAY. THIS IN
ADVANCE OF EJECTING/WEAKENING POSITIVELY TILTED UA LOW NOW OVER
THE DESERT SOUTHWEST. THUS HAVE TRENDED GRIDDED POPS/CLOUDS DOWN
OVER THE NORTHWESTERN SOUTH PLAINS TUESDAY/TUESDAY NIGHT. HOWEVER
MODEST FORCING ASSOCIATED WITH INCREASED DPVA/WAA CONTINUES TO
RESULT IN MODEL QPF SIGNALS NORTH OF THE REMNANT SURFACE BOUNDARY
IN PROXIMITY TO THE SOUTHERN ZONES. WILL CONTINUE LOW CHANCE
CATEGORY POPS THERE AND A MENTION OF A WINTRY MIX AS THE TROUGH
PASSAGE MAY PROVIDE SUFFICIENT COOLING/LIFT FOR FLURRIES.

NO CHANGES WERE MADE TO THE EXTENDED PORTION OF THE FORECAST.
ADDITIONAL FROPAS APPEAR IN THE OFFERING BY EARLY THURSDAY AND
AGAIN DURING THE WEEKEND...AS THE SYNOPTIC SCALE FLOW WILL BE
CHARACTERIZED BY AN AMPLIFIED RIDGE/WEST TROUGH/EAST PATTERN. SOME
SIGNAL EXIST FOR A SOUTHERN PLAINS SHORTWAVE TROUGH PASSAGE
SATURDAY...BUT NO SENSIBLE WEATHER IMPACTS ARE CURRENTLY ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  19  30  18  52 /  10  20  10  10   0
TULIA         29  17  29  18  51 /  20  20  10  10  10
PLAINVIEW     30  18  29  18  51 /  20  20  20  20  10
LEVELLAND     36  23  33  23  54 /  10  20  20  20  10
LUBBOCK       32  21  31  23  51 /  10  20  20  20  10
DENVER CITY   46  28  32  26  57 /  10  20  20  20  10
BROWNFIELD    38  25  32  24  55 /  10  20  20  30  10
CHILDRESS     28  17  32  20  49 /  20  30  20  20  10
SPUR          31  21  29  23  51 /  20  20  20  30  10
ASPERMONT     35  22  31  23  50 /  20  20  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jan 26, 4:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
409 AM CST MON JAN 26 2009

TXZ021>044-271015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
409 AM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

PATCHY FREEZING DRIZZLE AND PERIODS OF LIGHT FREEZING RAIN ARE
EXPECTED TO INCREASE OVER PORTIONS OF THE OUTLOOK AREA TODAY AND
TONIGHT. VERY LIGHT WINTRY PRECIPITATION MAY RESULT IN A GLAZE OR
LIGHT ICE ACCUMULATION ON SOME SURFACES...ESPECIALLY OVER THE
EXTREME SOUTHEASTERN PANHANDLE AND THE NORTHERN ROLLING AND SOUTH
PLAINS. IN ADDITION...FOG WILL LOCALLY REDUCE VISIBILITY AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A POTENTIAL FOR LIGHT ICE ACCUMULATIONS FROM FREEZING DRIZZLE...
FOG...AND LIGHT FREEZING RAIN WILL PERSIST THROUGH TUESDAY NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

In the hours before

Special weather statement, Jan 26, 4:09 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
409 AM CST MON JAN 26 2009

TXZ021>044-262200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
409 AM CST MON JAN 26 2009

...WINTRY WEATHER EXPECTED ON THE SOUTH PLAINS TODAY AND TUESDAY...

COLD TEMPERATURES WILL CONTINUE TO FILTER ACROSS THE SOUTH PLAINS
REGION TODAY IN THE WAKE OF A COLD FRONT THAT PUSHED THROUGH THE
AREA OVERNIGHT. PATCHY FREEZING DRIZZLE...FOG...AND PERHAPS LIGHT
FREEZING RAIN WILL OVERSPREAD THE EXTREME SOUTHEASTERN PANHANDLE...
THE NORTHERN ROLLING PLAINS...AND THE NORTHERN SOUTH PLAINS LATER
TODAY...AND ESPECIALLY TONIGHT. PRECIPITATION WILL BE VERY LIGHT...
HOWEVER...WITH TEMPERATURES EXPECTED TO BE IN THE 20S AND LOWER
30S...SOME LIGHT GLAZING OF EXPOSED SURFACES WILL BE POSSIBLE.

A PASSING STORM SYSTEM WILL BRING A MODEST INCREASE IN MOISTURE
LATE TUESDAY AND TUESDAY NIGHT. WITH SUB FREEZING TEMPERATURES IN
PLACE...ADDITIONAL LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE ON
SOME SURFACES. SNOW FLURRIES MAY MIX WITH LIGHT FREEZING RAIN
LATE TUESDAY NIGHT...BUT NO SNOW ACCUMULATION IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL WINTER WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 2 indirect
Property damage
$3.0 million
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Lamb forecast zone
Reported by
Broadcast Media
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Hale forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Floyd forecast zone
Reported by
Broadcast Media
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Swisher forecast zone
Reported by
Broadcast Media
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Briscoe forecast zone
Reported by
Broadcast Media
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Motley forecast zone
Reported by
Broadcast Media
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Hockley forecast zone
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Crosby forecast zone
Reported by
Broadcast Media
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Dickens forecast zone
Reported by
Broadcast Media
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Terry forecast zone
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Lynn forecast zone
Reported by
Broadcast Media
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Garza forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Hall forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 26, 10:00 AM CST to January 27, 3:00 PM CST
Where
Childress forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144883, 145068, 145069, 145070, 145071, 145072, 145073, 145074, 145075, 145076, 145077, 145078, 145079, 146195, 146196.